Key result
Discontinuation of haloperidol and treatment with Amantadine and propranolol resolved neuroleptic malignant syndrome in a TBI patient, allowing discharge home 38 days after admission.
Why the study?
Does discontinuation of haloperidol and treatment with amantadine and propranolol resolve neuroleptic malignant syndrome in a patient with traumatic brain injury?
Case Report (n=1)
Does discontinuation of haloperidol and treatment with amantadine and propranolol resolve neuroleptic malignant syndrome in a patient with traumatic brain injury?
Haloperidol use for agitation in traumatic brain injury can induce neuroleptic malignant syndrome, which may be successfully managed by drug discontinuation and treatment with amantadine and propranolol.
May support amantadine-propranolol after haloperidol withdrawal for NMS in TBI; hypothesis-generating and requires prospective trials.
The use of neuroleptics in the acute management of traumatic brain injury (TBI) is controversial and may be detrimental to recovery. The following case report describes a patient developing neuroleptic malignant syndrome (NMS) secondary to the use of haloperidol given to control the patient's agitation. The patient began to exhibit symptoms consistent with NMS (high fever, dystonia, diaphoresis, tachycardia, and decerebrate posturing) shortly after administration of the haloperidol. Upon transfer to a rehabilitation hospital, the symptoms persisted. When NMS is suspected, the first intervention is to remove the offending agent; thus, the administration of haloperidol was suspended, and the patient was placed on Amantadine and propranolol. Amantadine was used to increase the availability of dopamine to the mid-brain region, and the propranolol was used to control the fever, which was believed to be central in origin. The patient was able to complete his rehabilitation with no further incidence of fever or agitation. The patient met or exceeded all short-term physical therapy goals and was able to complete most of the neuropsychological tasks presented. The patient returned home 38 days after admission to the rehabilitation hospital and was able to perform most activities of daily living. At the 6-months follow-up visit, the patient was considering entrance into an adult vocational school.
No takes yet. Share an insight, caveat, or question.
Jay M. Meythaler Robert Wilkinson (1999) conducted a case report in Traumatic brain injury (TBI) and neuroleptic malignant syndrome (NMS) (n=1). Haloperidol withdrawal, Amantadine, and propranolol was evaluated on Resolution of neuroleptic malignant syndrome symptoms. Discontinuation of haloperidol and treatment with Amantadine and propranolol resolved neuroleptic malignant syndrome in a TBI patient, allowing discharge home 38 days after admission.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Brain Injury